Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 21, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 8, 1996, 1:47 PM EDT for 4 counties in Michigan. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1996, 1:47 PM EDT (17:47 UTC)
- Expired
- Jul 8, 1996, 2:35 PM EDT
- In force
- 48 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Alger County, MI, Delta County, MI, Marquette County, MI, Menominee County, MI
The radar
The Marquette radar (KMQT), 57 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 2:08 PM EDT | Thunderstorm Wind 55 | Cornell, MI | |
| Jul 8, 2:20 PM EDT | Hail 1 | Escanaba, MI | |
| Jul 8, 2:27 PM EDT | Hail 0.75 | Wetmore, MI | |
| Jul 8, 2:35 PM EDT | Hail 0.75 | Escanaba, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMQT 081747 SVRMQT MIC003-041-103-109-081835- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 147 PM EDT (1247 PM CDT) MON JUL 8 1996 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 235 PM EDT (135 PM CDT) FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL UPPER MICHIGAN ...SOUTHERN MARQUETTE COUNTY ...SOUTHERN ALGER COUNTY IN SOUTH CENTRAL UPPER MICHIGAN ...EXTREME NORTHERN MENOMINEE COUNTY ...DELTA COUNTY AT 140 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS NEAR WATSON IN SOUTHERN MARQUETTE AND AT GLADSTONE IN DELTA COUTNY. THE STORM IN DELTA COUNTY HAS PRODUCED 3/4 INCH HAIL NEAR GLADSTONE. THE STORMS WERE MOVING TO THE EAST AROUND 25 MPH AND WILL MOVE TO ISABELLA AND TRENARY BY 215 PM EDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:04 PM EDT, 15 hours 43 minutes earlier.
Area forecast discussion, Jul 7, 10:04 PM EDT, 15 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1000 PM EDT SUN JUL 7 1996 LATEST NSAT VIS/IR LOOP SHOWS FEW AC OVER UPPER AND LARGER AREA OF TSRA OVER NRN MN ASSOCIATED WITH H5 LOW AND AREA OF PIVA AND DIVQ FORCING AS VORT SWINGS TO THE EAST. KMQT 88D INDICATES WEAKENING AREA OF SHRA NEAR P59 AND BETWEEN RHI AND IRON RIVER. WITH VERTICAL TOTALS INCREASING TO LEVLELS AOA 30 AND TOTAL TOTALS AOA 55 BY AROUND 12Z...FROM GRIDDED DATA AND LOOK AT 00Z INL SNDG...PLENTY OF INSTABILITY FROM 5H COLD POCKET EVEN WITH UNFAVORABLE DIURNAL COMPONENT. LO LVL MOISTURE NOT ABUNDANT OVER NRN MN SRN MANITOBA WITH DWPTS IN LOW TO MID 50S... BUT PLENTY OF CONVECTION NEVERTHELSS. EXPECT INCREASING TSRA/SHRA CHANCES FOR WRN UPPER BTWN 08Z AND 12Z AND INTO CNTRL BY 11Z AND EAST BY 13Z. MAY NEED TO REALIGN ZONES TO REFLECT WEST TO EAST PROGRESSION OF POPS. FORECAST TEMPS GENERALLY LOOK ON TRACK. JLB
In the hours before
Special weather statement, Jul 8, 1:27 PM EDT, 20 minutes before
MIZ010-011-081800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 128 PM EDT MON JUL 8 1996 ...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR EASTERN IRON AND NORTHERN DICKINSON COUNTIES.l.. SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE REGION THIS AFTERNOON BUT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED INTO MARQUETTE AND MENOMINEE COUNTIES. DGP
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:34 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron | 46 min |
| Jul 8, 12:55 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Marquette, Menominee | 45 min |
| Jul 8, 2:36 PM EDT | Severe Thunderstorm Warning | MQT | Delta, Schoolcraft | 59 min |
| Jul 8, 3:35 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.